diabetestalk.net

Metformin Liver Toxicity

Share on facebook

Metformin-induced Hepatotoxicity

Metformin is the first choice oral antidiabetic drug for type 2 diabetes and currently the most consumed. Although gastrointestinal intolerance is frequent, metformin-induced hepatotoxicity is rare. Fewer than 10 cases have been reported (1). In all of those cases, metformin was associated with concomitant intake of other potentially hepatotoxic drugs. We present what we feel may be the first documented case of hepatotoxicity due to metformin with no other drug interference. A 61-year-old man was admitted to the hospital with a 3-day history of painless jaundice. He had no history of liver disease or toxic habits and denied previous consumption of drugs or herbal products, but had been taking metformin (1,700 mg/day for 6 weeks) after being diagnosed with type 2 diabetes. Laboratory tests showed a mixed pattern of liver damage (total bilirubin 2.9 mg/dL, direct bilirubin 2.4 mg/dL, aspartate aminotransferase [AST] 290 units/L [≤40], alanine aminotransferase [ALT] 861 units/L [≤35], γ-glutamyltransferase [GGT] 861 units/L [≤35], and alkaline phosphatase [ALP] 622 units/L [≤120]). International normalized ratio and eosinophil counts were normal. Diagnostic work-up ruled out Continue reading >>

Share on facebook

Popular Questions

  1. rsp5820

    Metformin time to clear/Liver AST ALT

    Age 62, 330# (trim=220#), fasting glucose was 90-99 for many years, recently 108. ha1c 5.4-6.4. Eat mostly paleo, few carbs. take milk thistle, NAC, many B's, and many other vitamins and supplements (mostly Life Extension), exercise daily. Cardiologist rx-d metformin 500mg in March as a cardio preventative, increased to 500mg 2x in June. In July I started frequently drowsiness toi the point where I limited my driving. Looking at my journal, I realized that metformin might be the culprit so I stopped cold turkey. Drowsiness improved daily until no more drowsiness 7 days without metformin. Two days after stopping I had routine CMP labs that showed AST (SGOT) 49 IU/L and ALT (SGPT) 67 IU/L, normally I am in high 20's for both, 30's if an infection. Questions: (1) Does metformin cause drowsiness (in general), (2) does metformin harm or burden liver , (3) how long should I wait for metformin to clear by body before repeating CMP? My GP wanted liver ultrasound ($$$ even with insurance) but agreed to wait 4 weeks and repeat CMP. I just got hosed $3,131 for a basic echocardiogram at this hospital so I will definitely shop around if I really need the liver ultrasound after all. BTW the CMP costs $35 at Life Extension and from the doctor "about $150" (no details yet) - and both are done at Labcorp.

  2. furball64801

    Hi and welcome to DD did you test your blood sugar at home when you felt that way. For most metformin will not do what you described. It can take up to 30 days for met to clear a body but everyone is very different.

  3. JohnC3

    Liver toxicity is rare but it has happened.
    http://care.diabetesjournals.org/content/35/3/e21

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis